I had major hair shedding at age 19-20 all of a sudden. My father said he experienced the same (!) when he was young and he’s now 51 and still has a full head of hair, he just loses a lot (but he has a lot of hairs just like me). But his father went bald in his mid 20’s and because the hairloss was so agressive (you could compare it to the shedding of hair from animals at a certain period in the year) i thought for sure i was going the same way. So I visited 3 doctors/dermatologists and they all concluded it was genetic hairloss, although they didn’t seem to know much about how hairloss/hormones exactly work and were easily agitated when you asked a lot of questions.
Anyhow, i got prescribed proscar together with minoxidil (and nizoral shampoo) and took it for 1-1.5 years, after that I just stopped taking it, followed by rather intensive hairloss (which is normal, and it wasnt the same as when i was 19) i never saw a bald spot. Now at age 25 I still have all my hairs left, although I do lose a lot of them, there’s never a bald spot. I should have listened to my father who said he experienced exactly the same thing(!) when he was younger, he’s now 51 and he still has a full head, and yes he also loses a lot of hairs on a daily basis.(we both have a lot of hairs aswell).
Since i know for a fact that my father and brother both grew (2-3 inches, 5’9 and 5’11 respectively) after the age of 18 and i didn’t (i was 5’7.5 at age 15-16 and still am at age 24) i am very certain that massive hairloss was a testorone surge, and as such probably the start of a second growth spurt.
And i’m quite certain that because of taking proscar I caused premature closure of the growth plates (more production of estrogen due to DHT blocking?). Is this hypothesis correct Dr.Rassman? It’s really depressing to know that one small pill can mess your future up in such a grave way, as my height truly bothers me now. I thank you in advance for your effort.
I am not sure what you are asking. I assume that you lost hair after you stopped taking Propecia and minoxidil and that you noticed that more hair is falling out, yet you still have a full head of hair. Stopping these medications should not cause you to lose more hair than you would have ordinarily lost. I use the term â€˜catch-up hair loss’ which means that your hair and scalp will behave the way it wound have gone without the retardation impact of these mediations on your hair. Now you are saying that you have a reasonable head of hair, but that there still may be thinning present and want to know if short term bursts of testosterone could cause hair loss. The answer to this question is yes, but generally when this happens, the lost hair is permanently lost. I have discussed many times on this blog, the need to have your scalp mapped out for miniaturization to establish a working diagnosis. If you have miniaturization in any pattern, you may still lose hair, so one would want this process to be an intelligent process with some metrics to understand what is changing on your head over time.